The National Agency for Food and Drug Administration and Control (NAFDAC) has warned the public against the use of toxic pesticides, namely Aluminium Phosphide 560TB pesticides.

The agency gave the warning in a public alert with No. 009/2022 signed by the Director-General of NAFDAC, Prof Moji Adeyeye, on Monday. Adeyeye noted that the warning was prompted by a report by the Zimbabwean Authorities on the death of three children caused by the inhalation of the toxic pesticide that had been applied to maize for storage.

Director-General of NAFDAC, Moji Adeyeye, and a logo of nafdac

Director-General of NAFDAC, Moji Adeyeye

She stated that Aluminium Phosphide (AlP) was a cheap, effective and commonly used pesticide, adding that it could also be used as a rodenticide, insecticide and fumigant for stored cereal grains to kill small verminous mammals such as moles and rodents.

According to her, the pesticide was now one of the most common causes of poisoning among agricultural pesticides as it liberates lethal phosphine gas when it comes in contact with atmospheric moisture or hydrochloric acid in the stomach.

Furthermore, she noted that these particular toxic pesticides come in different brand names such as Justoxin, Force Toxin, Phostoxin, Celphos, Multiphos, among others.

“The possible risk of this liquid chemical to the body”, Adeyeye says, “is that human toxicity occurs either due to the ingestion of AlP (commonest mode) after exposure and injury from phosphine inhalation (uncommon) or even after absorption through the skin (rare).

“The signs and symptoms are nonspecific, instantaneous and depend on the dose, route of entry and time-lapse since exposure to poison. After inhalation exposure, patients commonly have airway irritation and breathlessness.

ALSO READ  How To Begin A Profitable Cocoyam Farming Business

“Other features may include dizziness, easy fatigability, tightness in the chest, headache, nausea, vomiting, diarrhoea, ataxia, numbness, paraesthesia, tremor, muscle weakness, diplopia and jaundice.

“In severe inhalation toxicity, the patient may develop acute respiratory distress syndrome (ARDS), cardiac failure, cardiac arrhythmias, convulsion and coma, a late manifestation of hepatotoxicity and nephrotoxicity may also occur.”

The NAFDAC DG further urged distributors, retailers, and consumers to exercise caution in the storage and handling of chemical products while advising the public to always read warning labels before making a purchase.

“Carefully follow label instruction for proper handling, proper application and proper storage. Ensure the use of protective measures when handling pesticides such as wearing impermeable gloves, long pants, long-sleeve, nose masks and safety glasses.

“NAFDAC encourages consumers to report adverse events related to the use of this product to the nearest agency office, or NAFDAC PRASCOR (20543 TOLLS FREE from all networks) or via pharmacovigilance@nafdac.gov.ng.

“The public could also report adverse events via the NAFDAC ADR e-Reporting platform available at www.nafdac.gov.ng,” Adeyeye added.